Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 34, NWS Tampa Bay, FL

August 9, 2013Charlotte County, Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 9, 2013, 2:47 PM EDT for Charlotte County, Lee County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2013, 2:47 PM EDT (18:47 UTC)
Expired
Aug 9, 2013, 3:45 PM EDT
In force
58 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Charlotte County, FL, Lee County, FL

The radar

The Tampa radar (KTBW), 116 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:42 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 10:42 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1042 AM EDT FRI AUG 9 2013

.UPDATE...
CURRENT RADAR IMAGERY SHOWS VERY LIMITED SHOWER ACTIVITY AS THERE
IS SOME DRIER AIR STILL IN PLACE FROM AN UPPER LEVEL LOW SPINNING
OVER THE FLORIDA STRAITS. DEEP-LAYERED EASTERLY FLOW CONTINUES
WITH THE RIDGE AXIS NORTH OF THE AREA...SO THE WEST COAST SEA
BREEZE IS EXPECTED TO FORM AND THEN REMAIN VERY CLOSE TO THE
COAST AGAIN THIS AFTERNOON. BASED ON THAT...HAVE ADJUSTED POPS TO
SHOW HIGHER RAIN CHANCES ALONG THE COAST FROM AROUND TAMPA BAY
SOUTHWARD BEGINNING SOMETIME AROUND 18Z WITH ACTIVITY ENDING A FEW
HOURS AFTER SUNSET. OTHERWISE NO CHANGES TO THE ONGOING FORECAST.

&&

.AVIATION...
SCATTERED SHRA/TSRA EXPECTED TO DEVELOP AROUND 18Z WITH ACTIVITY
CONTINUING INTO THE EVENING. WILL HANDLE WITH VCTS FOR NOW AND AMEND
AS COVERAGE/TIMING BECOMES MORE CLEAR. SHOULD SEE SHRA/TSRA END BY
00Z SATURDAY...WITH VFR CONDITIONS THEN EXPECTED OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  76  91  77 /  60  40  40  20
FMY  90  75  93  76 /  70  40  40  20
GIF  92  74  94  75 /  50  30  30  10
SRQ  91  75  92  76 /  50  40  40  20
BKV  92  72  93  74 /  50  40  40  20
SPG  90  78  92  79 /  60  50  40  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE...05/CARLISLE
AVIATION...21/JELSEMA
Hazardous weather outlook, Aug 9, 5:30 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT FRI AUG 9 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-092200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
530 AM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN EAST TO SOUTHEAST FLOW COMBINED WITH AMPLE MOISTURE AND
INSTABILITY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING OVER THE INTERIOR DURING THE MIDDAY AND EARLY AFTERNOON
HOURS THEN MOVING TOWARDS THE WEST COAST DURING THE MID TO LATE
AFTERNOON INTO THE EVENING. THE GREATEST HAZARDS WILL BE LOCALLY
HEAVY RAINFALL...GUSTY WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE AND INSTABILITY WILL CONTINUE TO SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE
BOUNDARIES EACH DAY DURING THE AFTERNOON AND EVENING HOURS.
LOCALLY HEAVY RAINS...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING
STRIKES WILL BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Aug 9, 2:38 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
238 PM EDT FRI AUG 9 2013

FLZ060-062-065-091945-
SARASOTA-CHARLOTTE-LEE-
238 PM EDT FRI AUG 9 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLOTTE...LEE
AND SOUTH CENTRAL SARASOTA COUNTIES FOR A LINE OF STRONG
THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 345 PM EDT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
CAPE CORAL TO 6 MILES NORTHEAST OF BONITA SPRINGS...MOVING NORTH AT
15 MPH WILL AFFECT CAPTIVA. THESE STORMS WILL AFFECT FORT MYERS
BEACH...LOVERS KEY STATE PARK AND BONITA SPRINGS.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2632 8185 2647 8198 2641 8207 2647 8218
      2667 8227 2677 8227 2692 8237 2694 8213
      2692 8217 2678 8214 2676 8223 2672 8225
      2671 8213 2668 8210 2680 8207 2694 8209
      2697 8156 2642 8156 2641 8166 2631 8166
TIME...MOT...LOC 1838Z 162DEG 12KT 2659 8208 2643 8172
Local storm report, Aug 9, 2:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     MARINE TSTM WIND 2 SW CAPE CORAL         26.55N 82.01W
08/09/2013  M55 MPH          LEE                FL   MESONET

            WIND GUST OF 48 KTS MEASURED AT THE CAPE HARBOUR MARINA.

&&

MCKAUGHAN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:53 PM EDTSpecial Marine WarningTBW2 hr
Aug 9, 2:38 PM EDTSpecial Weather StatementTBWCharlotte, Lee67 min
Aug 9, 4:11 PM EDTSpecial Marine WarningTBW49 min
Aug 9, 4:30 PM EDTSpecial Weather StatementTBWSarasota30 min
Aug 9, 4:40 PM EDTSpecial Weather StatementTBWCitrus50 min
Aug 9, 5:56 PM EDTSpecial Weather StatementTBWPinellas49 min
Aug 9, 6:02 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pinellas43 min
Aug 9, 6:04 PM EDTTornado WarningTBWHillsborough, Pinellas26 min
Aug 9, 6:25 PM EDTSpecial Marine WarningTBW65 min
Aug 9, 6:27 PM EDTSpecial Weather StatementTBWPasco33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.